Show All Answers
An opioid overdose can be life-threatening. Call 9-1-1 immediately if an overdose is suspected.
If any of these symptoms present in an opioid user, seek emergency medical help immediately.
SAVE ME Steps – Take Steps to Save a Life video
Symptoms to look for, referred to as the “opioid overdose triad”:
Naloxone, commonly known as Narcan, is a medication that can be administered either through injection or as a nasal spray to reverse the effects of an opioid overdose. It works by helping the muscles of the lungs open back up, allowing the individual to breathe.
Read more about how Naloxone (Narcan) works
While Naloxone, or Narcan, is a prescribed drug, the state of North Carolina passed a standing order in 2015 which allows government and non-government organizations to prescribe Naloxone to individuals they believe to be at risk. The standing order also protects organizations and individuals administering Naloxone against any legal action. Any individual is able to administer Naloxone if they meet the requirements of the law and have completed a short training on administration and signs of overdose.
Watch “How To Use Narcan Nasal Spray” video
Always use an FDA-cleared sharps container when available. Free sharps containers may be available from your doctor, health insurance provider, or medication supplier.
If you cannot get an FDA-cleared sharps container, follow these guidelines:
In July 2016, Governor Pat McCrory signed a bill legalizing syringe exchanges in North Carolina. While needle exchanges are legal, they do not receive any taxpayer funding.
North Carolina Harm Reduction Coalition (NCHRC) Needle Exchange - Wilmington